Neuroleptic malignant syndrome (NMS) is a rare but potentially severe idiosyncratic adverse reaction usually seen in the context of treatment with antipsychotic drugs. Although NMS is historically associated with the classic or 'typical' antipsychotic drugs, it is also a potential adverse effect of atypical antipsychotic drugs. The widespread use of atypical antipsychotic drugs highlights the need to examine the data relating to the symptomatology, diagnosis, classification and management of NMS with these newer agents. We used MEDLINE and EMBASE to identify NMS case reports and systematic reviews published to June 2008 related to the atypical antipsychotic drugs clozapine, olanzapine, risperidone, paliperidone, aripiprazole, ziprasidone, amisulpride and quetiapine. Case reports and reviews were systematically examined. Our review suggests that, in general, NMS associated with atypical antipsychotic drugs manifests in a typical manner. One notable exception is clozapine-induced NMS, which appears less likely to manifest with extrapyramidal features, including rigidity and tremor. The available literature highlights the divergence of opinion relating to the core diagnostic features of NMS and its conceptualization as a categorical versus dimensional disorder. Both these issues have relevance for the identification of atypical or milder forms of NMS, which are sometimes seen with atypical antipsychotic drugs.